Texas, 2005

Hail in Texas, September 30, 2005

September 30, 2005 · NWS OUN · 18 events in 6 counties and zones

Severe storms produced hail across portions of western north Texas along with parts of southwest and central Oklahoma. This event continued into the early morning hours of the first day of October.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe storms produced hail across portions of western north Texas along with parts of southwest and central Oklahoma. This event continued into the early morning hours of the first day of October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 30, 1:14 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Sep 30, 1:14 PM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
214 PM CDT FRI SEP 30 2005

.DISCUSSION...
UPPER LOW CONT TO TRACK EAST ACROSS E NM INTO W TX THIS AFTN. HAVE
ALREADY SEEN SOME ELEVATED SHWR/TSTM ACTIVITY TODAY AND EXPECT THIS
TO CONT... WITH STORMS EVENTUALLY BECOMING SFC BASED BY LATE THIS
AFTN INTO THIS EVENING. MODELS CONT TO SHOW CONSISTENCY IN
DEVELOPING STORM COMPLEX ACROSS OUR SOUTHWEST AND THEN SPREADING IT
NE OVERNIGHT. THINK MODELS ARE OVERDOING PRECIP AMOUNTS...BUT COULD
STILL SEE A SWATH OF 1 TO 1 1/2 FROM SW INTO C OK TONIGHT. LARGER
AREA OF PRECIP SHOULD PUSH INTO EASTERN SECTIONS OF OK BY SAT
AFTN... BUT AS UPPER LOW BEGINS TO MOVE MORE NE THAN E TOMORROW
ENOUGH FORCING WILL REMAIN IN AREA THAT WE COULD SEE SOME
REDEVELOPMENT BACK TOWARD CENTRAL SECTIONS OF OK SAT AFTN. WILL KEEP
SOME LOWER POPS GOING INTO SAT NIGHT ACROSS EASTERN SECTIONS.

THINGS DRY OUT AND WARM UP FOR SECOND HALF OF WEEKEND INTO EARLY
NEXT WEEK BEFORE ANOTHER COLD FRONT MOVES SOUTH THROUGH THE PLAINS
BY MID WEEK. LATEST RUNS SLOW FRONTAL PASSAGE DOWN A FEW HOURS AND WILL
MAKE CHANGES BASED ON THIS SLOWER PROGRESSION. WILL KEEP SOME PRECIP
CHANCES INTO WED NIGHT WITH A NICE COOL DOWN BEGINNING ON WED ACROSS
THE NORTH AND CONT ON THU/FRI. TEMP FORECAST FOR WED COULD BE
ANOTHER DAY LIKE THIS LAST WED... WHEN WE SAW 100 DEGREE TEMPS ALONG
THE RED RIVER AND TEMPS FALLING INTO THE 60S IN THE NW... IF STRONG
LOW LEVEL THERMAL RIDGE DEVELOPS SOUTH OF SFC FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  80  68  88 /  90  60  20  10
HOBART OK         64  85  68  91 /  80  30  10  10
WICHITA FALLS TX  66  88  70  92 /  80  40  10  10
GAGE OK           59  85  65  90 /  30  20  10  10
PONCA CITY OK     63  78  68  88 /  70  60  30  10
DURANT OK         66  83  69  89 /  60  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30
Hazardous weather outlook, Sep 30, 10:53 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1153 AM CDT FRI SEP 30 2005

OKZ004>048-050>052-TXZ083>090-011300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
PARTS OF WESTERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATIONS...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM REYDON TO THOMAS... AND
WEST OF A LINE FROM WEATHERFORD... TO MARLOW... TO ARCHER CITY
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
4 PM THROUGH MIDNIGHT.

DISCUSSION...
A STORM SYSTEM OVER NORTHERN NEW MEXICO WILL MOVE EASTWARD
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON INTO
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SURFACE
TROUGH ACROSS THE EASTERN TEXAS PANHANDLE OR WESTERN OKLAHOMA THIS
AFTERNOON. LOW LEVEL MOISTURE IS LIMITED DUE TO A RECENT STRONG COLD
FRONTAL PASSAGE.  HOWEVER... MOISTURE IS FORECAST TO INCREASE WITH A
SOUTHERLY FLOW AHEAD OF THE STORM SYSTEM.  BY LATE THIS
AFTERNOON...HEATING WILL RESULT IN WEAK TO MODERATE INSTABILITY
ACROSS THE SLIGHT RISK AREA.  INSTABILITY COMBINED WITH DEEP
LAYER SHEAR VALUES APPROACHING 40 KTS WILL BE SUFFICIENT FOR
ORGANIZED SEVERE STORMS...ESPECIALLY ACROSS WESTERN NORTH TEXAS
AND FAR SOUTHWEST OKLAHOMA.  FAIRLY LARGE TEMPERATURE AND MOISTURE
DIFFERENCES WILL LIMIT THE TORNADO THREAT...BUT LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE.  A STRONG LOW LEVEL JET WILL
DEVELOP THIS EVENING AND WILL COMBINED WITH FAVORABLE UPPER LEVEL
DIVERGENCE TO KEEP THUNDERSTORM ACTIVITY GOING OVERNIGHT... PERHAPS
CONSOLIDATING INTO A LARGE THUNDERSTORM COMPLEX.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY OCT 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM COMPLEX MAY BE ONGOING ACROSS CENTRAL AND EASTERN
OKLAHOMA SATURDAY... MOVING MOSTLY EAST OF THE AREA BY SUNDAY
MORNING. THUNDERSTORM CHANCES WILL RETURN TO OKLAHOMA AND WESTERN
NORTH TEXAS NEXT TUESDAY OR WEDNESDAY...AS ANOTHER STRONG COLD FRONT
AND UPPER LEVEL DISTURBANCE APPROACH THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AT 7 AM SATURDAY...OCTOBER 1ST.

SIX

In the hours before

Special weather statement, Sep 30, 3:58 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT FRI SEP 30 2005

OKZ024-302215-
CANADIAN OK-
458 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF EL RENO AT
458 PM CDT...MOVING NORTHEAST AT 40 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PEOPLE IN CANADIAN COUNTY...INCLUDING THE CITY OF EL RENO...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

11
Special weather statement, Sep 30, 4:32 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT FRI SEP 30 2005

OKZ004-009-302245-
HARPER OK-ELLIS OK-
532 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A DEVELOPING LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 20 MILES
SOUTHWEST OF LAVERNE TO 6 MILES SOUTH OF MAY AT 532 PM CDT...MOVING
NORTHEAST AT 40 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. HOWEVER...SMALL HAIL AND TORRENTIAL RAINFALL WILL OCCUR
WITH THE STRONGER STORMS.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

11
Special weather statement, Sep 30, 4:48 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT FRI SEP 30 2005

OKZ004-302315-
HARPER OK-
548 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM MAY TO 17 MILES
SOUTHWEST OF MAY AT 548 PM CDT...MOVING NORTH-NORTHEAST AT 30 MPH.

SMALL HAIL IS POSSIBLE.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

11
Special weather statement, Sep 30, 5:15 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT FRI SEP 30 2005

TXZ087-302345-
KNOX TX-
615 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 21 MILES WEST OF KNOX CITY AT 615
PM CDT...MOVING NORTHEAST AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24
Special weather statement, Sep 30, 5:19 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT FRI SEP 30 2005

OKZ004-005-009-010-302345-
WOODS OK-HARPER OK-WOODWARD OK-ELLIS OK-
619 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF BUFFALO AT 619 PM
CDT...MOVING NORTHEAST AT 35 MPH. OTHER SCATTERED TO NUMEROUS
THUNDERSTORMS WERE INTENSIFYING ACROSS MUCH OF FAR NORTHWEST
OKLAHOMA...FROM NEAR SHATTUCK TO WOODWARD AND NORTH TO THE KANSAS
STATE LINE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ELLIS...HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

24
Special weather statement, Sep 30, 5:52 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
652 PM CDT FRI SEP 30 2005

OKZ004-005-010000-
WOODS OK-HARPER OK-
652 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTHEAST OF
SELMAN TO 5 MILES SOUTH OF BUFFALO AT 652 PM CDT...MOVING NORTH AT 45
MPH.

HAIL UP TO THE SIZE OF DIMES ARE POSSIBLE.

PEOPLE IN HARPER AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

11

The radar

The Altus AFB radar (KFDR), 123 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Knox

When
September 30, 5:55 PM CST
Where
Knox County, 5 mi SW of Benjamin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.533, -99.867

Hail, Knox

When
September 30, 6:02 PM CST
Where
Knox County, Benjamin
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -99.800

Hail, Foard

When
September 30, 6:15 PM CST to 6:25 PM CST
Where
Foard County, Crowell
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -99.717

Hail, Hardeman

When
September 30, 6:44 PM CST
Where
Hardeman County, 7 mi S of Chillicothe
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.150, -99.500

Hail, Hardeman

When
September 30, 6:45 PM CST
Where
Hardeman County, Chillicothe
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.250, -99.500

Hail, Hardeman

When
September 30, 6:50 PM CST
Where
Hardeman County, Chillicothe
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.250, -99.500

Hail, Baylor

When
September 30, 7:00 PM CST
Where
Baylor County, Red Spgs
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.617, -99.417

Hail, Baylor

When
September 30, 7:12 PM CST
Where
Baylor County, Seymour
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.600, -99.267

Hail, Baylor

When
September 30, 7:18 PM CST
Where
Baylor County, Seymour
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.600, -99.267

Hail, Baylor

When
September 30, 7:54 PM CST
Where
Baylor County, Lake Kemp
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.750, -99.233

Hail, Baylor

When
September 30, 8:21 PM CST to 8:23 PM CST
Where
Baylor County, 2 mi E of Seymour
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.600, -99.233

Hail was observed at the intersection of Highway 422 and Highway 183.

Hail, Archer

When
September 30, 8:31 PM CST
Where
Archer County, 3 mi E of Mankins
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.783, -98.750

Hail, Archer

When
September 30, 9:00 PM CST
Where
Archer County, 4 mi NW of Archer City
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.633, -98.683

Hail was observed on Highway 25.

Hail, Archer

When
September 30, 9:09 PM CST
Where
Archer County, Archer City
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.600, -98.633

Hail, Archer

When
September 30, 9:17 PM CST
Where
Archer County, Archer City
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.600, -98.633

Hail, Archer

When
September 30, 9:35 PM CST
Where
Archer County, 1 mi E of Scotland
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.650, -98.450

Hail, Clay

When
September 30, 9:47 PM CST
Where
Clay County, Lake Arrowhead
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.733, -98.350

Hail, Archer

When
September 30, 11:35 PM CST
Where
Archer County, 5 mi W of Archer City
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.600, -98.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473910, 5473911, 5473912, 5473913, 5473914, 5473915, 5473916, 5473917, 5473918, 5473919, 5473920, 5473921, 5473922, 5473923, 5473924, 5473925, 5473926, 5473927.